Alert archive / Iowa / River Flood Warnings in 2013
River Flood Warning 44, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Jun 13, 2013, 10:11 AM CDT for Black Hawk County, Iowa. It took effect at Jun 14, 2013, 3:24 AM CDT. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2013, 10:11 AM CDT (15:11 UTC)
- In effect from
- Jun 14, 2013, 3:24 AM CDT
- Expired
- Jun 18, 2013, 4:35 AM CDT
- In force
- 4 days
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cedar River at Cedar Falls (CEDI4).
- Action stage
- 85 ft
- Minor stage
- 89 ft
- Moderate stage
- 92 ft
- Major stage
- 94 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05463050, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 13, 6:25 AM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 13, 6:25 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 625 AM CDT THU JUN 13 2013 .SHORT TERM.../TODAY /... ISSUED AT 322 AM CDT THU JUN 13 2013 A QUIET AND DRY DAY IS IN STORE AS A SURFACE HIGH PRESSURE RIDGE BUILDS INTO THE AREA. SKIES WILL BE MOSTLY CLEAR WITH NORTHWEST WINDS DIMINISHING AND SHIFTING TO NORTHEAST LATER IN THE DAY. TEMPERATURES WILL BE COOLER THAN THE PAST COUPLE OF DAYS WITH WEAK COLD AIR ADVECTION...BUT PEAK SUMMER INSOLATION WILL STILL BOOST HIGHS INTO THE UPPER 70S AND LOWER 80S AND HAVE MAINTAINED FORECAST TEMPERATURES SLIGHTLY ABOVE GUIDANCE IN MOST AREAS. .LONG TERM.../TONIGHT THROUGH TUESDAY/... ISSUED AT 322 AM CDT THU JUN 13 2013 SURFACE RIDGE WILL INITIALLY BE OVER CENTRAL IOWA THIS EVENING BUT WILL RETREAT TO EAST OF THE MISSISSIPPI RIVER BY DAYBREAK FRIDAY. WARM ADVECTION AND INCREASING MOISTURE ADVECTION WILL FOLLOW RIGHT ON THE HEALS OF THE DEPARTING RIDGE WITH ELEVATED CONVECTION DEVELOPING ALONG THE MISSOURI RIVER THIS EVENING. THE THETA-E ADVECTION WILL PERSIST INTO THE AREA MOVING SLOWLY INTO WESTERN IOWA EARLY FRIDAY MORNING WITH CONVECTION EASING INTO THE STATE OVERNIGHT. THE MAIN FOCUS FOR CONVECTION WILL REMAIN ACROSS THE WEST AND NORTH INTO FRIDAY WHERE MOISTURE TRANSPORT WILL BE FOCUSED. WAVE WILL RIDE UP ALONG SURFACE BOUNDARY FRIDAY NIGHT INTO SATURDAY MORNING WITH ADDITIONAL CONVECTION EXPECTED ACROSS MUCH OF CENTRAL IOWA AT THIS TIME. MAY ALSO SEE SOME SEVERE CONVECTION LATE FRIDAY INTO FRIDAY NIGHT AS INSTABILITY AXIS FEEDS INTO THE STATE. SOME CONCERN AT THIS POINT THAT SEVERAL ROUNDS OF CONVECTION WILL HAVE SATURATED THE GROUND WITH FLOODING/FLASH FLOODING BECOMING MORE LIKELY WITH THE ADDITIONAL RAINFALL. THE POTENTIAL FOR ADDITIONAL CONVECTION WILL PERSIST INTO SATURDAY AND EVEN SUNDAY...ALTHOUGH THE OVERALL FOCUS WILL SHIFT SOUTHWARD AS THE FRONT BEGINS TO SAG WITH UPPER FLOW BECOMING MORE NORTHWESTERLY WITH TIME. IT APPEARS THAT THERE SHOULD BE SOME BREAK FROM THE ACTION INTO EARLY NEXT WEEK AS SURFACE RIDGING BUILDS INTO THE MIDWEST AND WEAK SUBSIDENCE OVERSPREADING THE STATE. TEMPERATURES WILL REMAIN DIFFICULT TO FORECAST WITH PLENTY OF CONVECTION AND CLOUDS AROUND THE STATE. && .AVIATION...13/12Z ISSUED AT 623 AM CDT THU JUN 13 2013 VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. LIGHT WINDS AND SUNNY SKIES WILL BE THE NORM TODAY...THEN TONIGHT CLOUDS WILL SLOWLY INCREASE FROM THE WEST BUT MOSTLY AT ABOUT 10-15 KFT AGL. A FEW STORMS ARE POSSIBLE IN THE WEST TOWARD THE END OF THE TAF PERIOD BUT BELIEVE THEY WILL HOLD OFF UNTIL AFTER 12Z FRIDAY SO HAVE NOT INCLUDED IN THE TAFS ATTM. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LEE LONG TERM...COGIL AVIATION...LEE
Hazardous weather outlook, Jun 13, 4:50 AM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 450 AM CDT THU JUN 13 2013 IAZ004-005-015-023>025-033>036-044>048-057>060-070>073-081>084- 092>095-141100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN- WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE- DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS- TAYLOR-RINGGOLD-DECATUR-WAYNE- 450 AM CDT THU JUN 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM FRIDAY INTO NEXT MONDAY. THERE IS THE CHANCE FOR LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE THE TIMING AND MODE OF SEVERE WEATHER DURING THE REMAINDER OF THE OUTLOOK PERIOD. SEVERAL ROUNDS OF THUNDERSTORMS MAY ALSO INCREASE THE LIKELIHOOD OF FLASH FLOODING AND RIVER FLOODING BY THIS WEEKEND AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT VARIOUS TIMES THIS WEEKEND. IAZ006-007-016-017-026>028-037>039-049-050-061-062-074-075-085-086- 096-097-141100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN- GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA- MONROE-WAPELLO-APPANOOSE-DAVIS- 450 AM CDT THU JUN 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM FRIDAY INTO NEXT MONDAY. THERE IS THE CHANCE FOR LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE THE TIMING AND MODE OF SEVERE WEATHER DURING THE REMAINDER OF THE OUTLOOK PERIOD. SEVERAL ROUNDS OF THUNDERSTORMS MAY ALSO INCREASE THE LIKELIHOOD OF FLASH FLOODING AND RIVER FLOODING BY THIS WEEKEND AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT VARIOUS TIMES THIS WEEKEND.
In the hours before
Local storm report, Jun 13, 9:30 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
930 AM CDT THU JUN 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLOOD 4 NE LAKE MILLS 43.45N 93.48W
06/13/2013 WORTH IA EMERGENCY MNGR
SEVERAL SECTIONS OF APPLE AVE. WASHED OUT.
0700 AM FLOOD 2 N MANLY 43.32N 93.21W
06/13/2013 WORTH IA EMERGENCY MNGR
SECTIONS OF US 65 DOWN TO ONE LANE DUE TO FLOODWATERS.
&&
SKOWThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:10 PM CDT | Tornado Warning | DMX | Black Hawk, Bremer | 35 min |
| Jun 12, 7:19 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 41 min |
| Jun 12, 7:22 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 38 min |
| Jun 12, 7:51 PM CDT | Tornado Warning | DMX | Bremer | 24 min |
| Jun 12, 8:11 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 19 min |
| Jun 12, 8:12 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 18 min |
| Jun 12, 8:25 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 50 min |
| Jun 12, 8:30 PM CDT | Flash Flood Warning | DMX | Cerro Gordo, Worth | 6 hr |
| Jun 13, 2:24 AM CDT | Areal Flood Warning | DMX | Cerro Gordo, Worth | 24 hr |
| Jun 13, 10:11 AM CDT | River Flood Warning | DMX | Black Hawk | 4 days |
| Jun 13, 10:11 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 54 hr |
Nearby
River Flood Warnings in Iowa, 2013Every river flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.